A penicillin allergy is an abnormal reaction by your immune system to the antibiotic penicillin. Penicillin is prescribed to treat various bacterial infections.
Common signs and symptoms of a penicillin allergy include hives, rashes, and itching. Serious reactions include anaphylaxis, a life-threatening disease that affects several body systems.
Research has shown that penicillin allergies can be reported – a problem that can lead to less appropriate and more expensive antibiotic treatments being used. Therefore, if a penicillin allergy is suspected, an accurate diagnosis is needed to ensure the best treatment options for the future.
Other antibiotics, especially those with chemical properties similar to penicillin, can also cause allergic reactions.
- Drug allergy rash
- Drug Outbreak Open the popup dialog
- Penicillin allergy signs and symptoms often appear within an hour of taking the medicine. More rarely, reactions can occur hours, days or weeks later.
The signs and symptoms of a penicillin allergy can include:
- Itchy skin
- shortness of breath
- Runny nose
- Watery and itchy eyes
A penicillin allergy occurs when your immune system becomes hypersensitive to the drug and mistakennly reacts to the drug as a harmful substance, as if it were a viral or bacterial infection.
Before the immune system becomes sensitive to penicillin, you must be exposed to the drug at least once. When your immune system mistakennly identifies penicillin as a harmful substance, it develops an antibody against the drug.
The next time you taken the medicine, this specific antibodies will signal this and direct the immune system’s attacks on the substance. The chemicals released by this activity cause the signs and symptoms of an allergic reaction.
Previous exposure to penicillin may not be obvious. Some evidence suggests that traces of it in the food supply might be enough for a person’s immune system to make an antibody against it.
While anyone can be allergic to penicillin, there are a few things that can increase your risk. These include:
- A history of other allergies, such as B. a food allergy or hay fever
- Allergic reaction to another medicine
- A family history of drug allergies
- Increased penicillin exposure due to high doses, repeated use, or prolonged use
- Certain diseases often associated with allergic reactions to drugs, such as: B. an infection with HIV or the Epstein-Barr virus
If you have a penicillin allergy, the simplest prevention is to avoid the drug. Here are some steps you can taken to protect yourself:
Inform health workers. Make sure your allergy to penicillin or any other antibiotic allergy is clearly stated on your medical record. Let other health professionals know, such as: B. your dentist or specialist.
Wear a bracelet. Wear a medical alert bracelet that identifies your drug allergy. This information can ensure appropriate treatment in an emergency.